Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 20, 2021, 12:14 PM CDT for Pike County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 12:14 PM CDT (17:14 UTC)
- Expired
- Jul 20, 2021, 1:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
County Pike County, AL
The radar
The Ft Rucker radar (KEOX), 60 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
893
WWUS84 KBMX 201714
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1214 PM CDT Tue Jul 20 2021
ALZ049-201800-
Pike AL-
1214 PM CDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 100 PM CDT...
At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Georgiana to 7 miles northeast
of Elba. Movement was northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Monticello,
Josie, Tarentum, Brundidge Municipal Airport, Mossy Grove and
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
3183 8618 3189 8617 3195 8618 3195 8614
3190 8579 3188 8579 3188 8566 3186 8568
3177 8567 3174 8570 3163 8573 3162 8575
3162 8618
TIME...MOT...LOC 1713Z 229DEG 18KT 3167 8664 3151 8600
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:28 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 20, 9:28 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 928 AM CDT Tue Jul 20 2021 .UPDATE... Morning Update. && .SHORT TERM... /Updated at 0918 AM CDT Tue Jul 20 2021/ Made a few adjustments based upon hourly trends. Focused near-term PoPs across portions of the south and west. Coastal convection is quickly developing and moving northeast and will likely provide shower and thunderstorm activity across these areas. A weak low was identified over Northeast Mississippi into Northwest Alabama and this is supporting developing showers across this area. Radar identified an outflow boundary extending from near Selma in Dallas County northeast to near Alexander City in Tallapoosa County and this was moving southeast and may provide additional opportunity for some showers to develop across the south-central and southeast counties later this morning. I coordinated with our neighbors HUN and FFC to issue a flash flood watch for areas generally form Tuscaloosa and Walker County east to the Georgia border. Multi-day rainfall reports and radar rainfall displays indicate a swath of heavy rain that has affected areas from Samantha in Tuscaloosa County east across Jefferson, Northern Shelby, St. Clair and into Talladega County. Additional pockets of heavy rainfall have affected portions of Blount, Etowah and Randolph Counties as well. This watch will go until 10 pm tonight but may be extended if necessary by the evening shift. The wet microburst risk is none for today as deep tropical moisture continues to persist across the area. Precipitable water values came in at 1.89 inches on the 12z morning BMX sounding and a storm motion vector nearly due east at 25 kts is concerning with the torrential rainfall that this activity will produce, especially on top of soils that have been saturated from heavy rainfall the past few days. This risk will be highest in the Birmingham Metro area but also will exist across much of the flash flood watch area. We will be watching radar trends closely as any training precipitation over these sensitive locations could quickly lead to flash flooding concerns. Expect shower activity to develop over the next few hours with thunderstorm development most likely towards and after midday as the low levels warm sufficiently. Highs will range from around 80 north to the mid 80s southeast. Winds will be from the southwest 5-10 mph. 05 Previous short-term discussion: /Updated at 0305 AM CDT Tue Jul 20 2021/ Today. Widespread rain and thunderstorms is expected today. An upper level trough remains draped from the New England States southwestward through Central AL and into the ArkLaTex region. Model guidance picks up on the development of a closed upper level low in the base of the trough, somewhere over the Gulf States today. This will provide ample lift across the region, supporting widespread showers and thunderstorms. PWATs remain high across Central AL with model values showing around 2.00". Because of this, we could see a heavy rain at times with storms as they move through. Instability is relatively lower today compared to yesterday, which might help limit the extreme rain rates that we saw, but the high PWATs will be more than enough to support a threat for localized flash flooding in poor drainage areas, or in the Birmingham Metro, where flash flood guidance is very low given yesterday's flooding. I'll continue mentioning flooding in the hazardous weather outlook, and any storms that move into the Birmingham Metro will need to be monitored closely. Due to the expected widespread rain, afternoon high temperatures will remain in the low to mid 80s. Wednesday. The upper level low begins to cut-off as the ridging over the Mountain West becomes more amplified. As this takes place, the upper low becomes much weaker and begins retrograding westward. I think we'll still see enough forcing to support numerous to widespread rain and thunderstorms again on Wednesday, but the coverage could be slightly less than what is expected today given the relative decrease in synoptic forcing. With that said, PWATs are forecast to remain at or just above 2.00" tomorrow, so we could again see some heavier rainfall with any storms that do develop. High temperatures will likely once again remain the in the low to mid 80s Wednesday afternoon due to the persistent cloud cover and higher coverage of precipitation. 25/Owen .LONG TERM... /Updated at 0305 AM CDT Tue Jul 20 2021/ Thursday through Monday. A cutoff upper low will continue to move westward across Texas on Thursday as a ridge builds over the Gulf States. Rising heights definitely favor less thunderstorm activity over our forecast area, but this may be offset by the potential for mesoscale influences from Wednesday's convection. On Friday, the western fringe of a large eastern CONUS trough may provide a better focus for showers and storms with weak cyclonic curvature noted at 500 mb. As the trough axis shifts southward and a ridge axis builds into the region, daily rainfall coverage should be reduced for Saturday through Monday. 87/Grantham && .AVIATION... 12Z TAF Discussion. Messy aviation forecast this morning across Central AL. Low clouds and fog have led to IFR and LIFR conditions for most terminals. This should improve slightly within a few hours of sunrise. However, increasing rain and thunderstorms chances through the day will lead to continued low CIGs and localized lower VIS with the precip. I've included VCTS prevailing with TSRA in a prob30 group, but this will likely need to be amended for timing once we start to have convective initiation later today. 25/Owen && .FIRE WEATHER... Rain chances will remain elevated through Friday mainly during the afternoon and early evening hours. Localized fog and/or low clouds will be possible each morning around sunrise. The humid airmass will result in high relative humidity values each day, with generally light southwesterly winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 82 68 85 69 87 / 90 60 70 20 60 Anniston 82 69 84 71 86 / 90 70 80 30 60 Birmingham 82 70 85 71 87 / 90 70 80 30 60 Tuscaloosa 82 70 84 72 88 / 90 70 80 20 50 Calera 81 70 84 71 86 / 90 70 80 30 60 Auburn 81 70 83 71 86 / 90 60 80 30 60 Montgomery 85 72 87 73 91 / 90 60 80 30 50 Troy 85 71 86 72 89 / 90 50 80 20 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through 10 pm this evening for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Jefferson...Randolph...Shelby...St. Clair...Talladega... Tuscaloosa...Walker. &&
Hazardous weather outlook, Jul 20, 3:19 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 319 AM CDT Tue Jul 20 2021 ALZ011>015-017>050-211130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 319 AM CDT Tue Jul 20 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rain at times may occur through tonight across portions of Central Alabama. This could cause isolated areas of flooding and ponding of water in low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight.
In the hours before
Special weather statement, Jul 20, 12:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1214 PM CDT Tue Jul 20 2021
ALZ049-201800-
Pike AL-
1214 PM CDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 100 PM CDT...
At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Georgiana to 7 miles northeast
of Elba. Movement was northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Monticello,
Josie, Tarentum, Brundidge Municipal Airport, Mossy Grove and
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
3183 8618 3189 8617 3195 8618 3195 8614
3190 8579 3188 8579 3188 8566 3186 8568
3177 8567 3174 8570 3163 8573 3162 8575
3162 8618
TIME...MOT...LOC 1713Z 229DEG 18KT 3167 8664 3151 8600
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:00 PM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Jul 19, 7:01 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Jul 19, 7:02 PM CDT | Areal Flood Advisory | BMX | Fayette | 118 min |
| Jul 19, 7:34 PM CDT | Areal Flood Advisory | BMX | Greene | 116 min |
| Jul 19, 7:53 PM CDT | Areal Flood Advisory | BMX | Walker | 2 hr |
| Jul 19, 8:19 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jul 20, 2:05 AM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jul 20, 8:42 AM CDT | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 8 more | 12 hr |
| Jul 20, 1:10 PM CDT | Special Weather Statement | BMX | Autauga, Lowndes, Montgomery | 50 min |
| Jul 20, 2:04 PM CDT | Special Weather Statement | BMX | Autauga, Elmore, Macon | 41 min |
| Jul 20, 2:29 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 3 hr |
| Jul 20, 2:41 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Perry | 3 hr |
| Jul 20, 2:48 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Jul 20, 3:34 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Jul 20, 3:41 PM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Jul 20, 3:44 PM CDT | Areal Flood Advisory | BMX | Marion | 2 hr |
| Jul 20, 4:00 PM CDT | Areal Flood Advisory | BMX | St. Clair, Shelby | 3 hr |
| Jul 20, 4:06 PM CDT | Areal Flood Advisory | BMX | Walker, Winston | 114 min |
| Jul 20, 4:22 PM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Jul 20, 5:56 PM CDT | Areal Flood Advisory | BMX | Marion, Walker, Winston | 2 hr |
| Jul 20, 6:03 PM CDT | Areal Flood Advisory | BMX | Blount | 117 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.